Texas, 2003

Hail and Damaging Winds in Texas, July 22, 2003

July 22, 2003 · NWS FWD · 18 events in 5 counties and zones

13 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$113,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 22, 1:40 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 22, 1:40 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
240 PM CDT TUE JUL 22 2003

.PUBLIC DISCUSSION...

WEAK COLD FRONT SLOWLY MOVING INTO NORTH TEXAS. ONLY PRECIP
ASSOCIATED WITH THIS SYSTEM IS IN FAR EAST ZONES AND EXPECTED TO
STAY THERE TODAY. MODELS DIVERGE BUT FRONT LOOKS TO STALL NEAR WACO
TOMORROW MORNING AND COULD PROVIDE FOCUS FOR SLIGHTLY INCREASED POPS
WACO AND POINTS SOUTH FOR WEDNESDAY. LATER PERIODS LOOK LIKE A
RETURN TO JULY CONDITIONS....DRY AND HOT.

FCSTID =   84

DFW   72  95  70  96 /   0   0   0   0
ACT   74  93  73  96 /  20  30  20   0
PRX   69  90  66  93 /   0   0   0   0
DTO   70  93  67  95 /   0   0   0   0
TKI   70  93  67  95 /   0   0   0   0
DAL   72  95  70  96 /   0   0   0   0
TRL   73  93  69  96 /  30   0   0   0
CRS   72  94  71  96 /  20   0   0   0
TPL   74  93  73  96 /  20  30  20   0

.FWD...
TX...NONE.
Hazardous weather outlook, Jul 22, 2:55 PM CST, 35 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
355 PM CDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
THE EXTREME NORTHEAST SECTIONS OF NORTH TEXAS...GENERALLY ALONG AND
EAST OF A LINE FROM SHERMAN TO TERRELL.

A COLD FRONT AND OUTFLOW BOUNDARY WILL MOVE ACROSS THE RED RIVER
THIS EVENING. THUNDERSTORMS FORMING NEAR AND AHEAD OF THESE
BOUNDARIES WILL MOVE SOUTHEAST ACROSS THE SLIGHT RISK AREA.  AS
WINDS ALOFT INCREASE DUE TO A DEEPENING TROUGH OVER THE MISSISSIPPI
VALLEY...STORMS SHOULD INTENSIFY AND MAY BRIEFLY BECOME SEVERE.  THE
MAIN THREATS WILL BE DOWNBURST WINDS TO 60 MPH AND HAIL UP TO THE
SIZE OF DIMES.

OTHER SCATTERED THUNDERSTORMS WILL AFFECT LOCATIONS NEAR AND SOUTH
OF THE RED RIVER...GENERALLY NORTH OF INTERSTATE 20. THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE BUT MAY CONTAIN WIND GUSTS TO 40
MPH AND OCCASIONAL CLOUD TO GROUND LIGHTING. MOST OF THESE STORMS
SHOULD DISSIPATE SHORTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...
THE COLD FRONT IS FORECAST TO MOVE INTO THE SOUTHERN SECTIONS OF
NORTH TEXAS WEDNESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM
NEAR THE FRONT...MAINLY SOUTH OF A COMANCHE...HILLSBORO...TO ATHENS
LINE.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE SLIGHT
RISK AREA THIS EVENING.

The radar

The Dallas/Ft Worth radar (KFWS), 115 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

13 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Grayson

When
July 22, 3:30 PM CST
Where
Grayson County, Van Alstyne
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.417, -96.583

Hail, Collin

When
July 22, 3:46 PM CST
Where
Collin County, Anna
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.350, -96.567

Hail, Collin

When
July 22, 4:22 PM CST
Where
Collin County, Mc Kinney
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.200, -96.617

Occurred on the west side of town.

Hail, Fannin

When
July 22, 4:28 PM CST
Where
Fannin County, Dodd City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.567, -96.083

Hail, Collin

When
July 22, 4:45 PM CST
Where
Collin County, Plano
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.017, -96.717

Hail, Denton

When
July 22, 5:15 PM CST
Where
Denton County, Justin
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.083, -97.300

Thunderstorm Wind, Denton

When
July 22, 5:15 PM CST
Where
Denton County, 4 mi W of Argyle
Measured
52 kt (60 mph) estimated sustained
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
33.117, -97.250

A trailer was blown over on Interstate 35.

Hail, Denton

When
July 22, 5:22 PM CST
Where
Denton County, Roanoke
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.017, -97.183

Hail, Tarrant

When
July 22, 5:34 PM CST
Where
Tarrant County, Haslet
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.967, -97.350

Hail, Tarrant

When
July 22, 5:41 PM CST
Where
Tarrant County, 3 mi W of Westland
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.717, -97.550

Hail, Tarrant

When
July 22, 5:42 PM CST
Where
Tarrant County, Keller
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.933, -97.250

Hail, Tarrant

When
July 22, 5:50 PM CST
Where
Tarrant County, Watauga
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.850, -97.267

Thunderstorm Wind, Fannin

When
July 22, 6:00 PM CST
Where
Fannin County, Trenton
Measured
52 kt (60 mph) estimated sustained
Reported by
GENERAL PUBLIC
Coordinates
33.433, -96.350

Hail, Tarrant

When
July 22, 6:01 PM CST
Where
Tarrant County, Ft Worth
Measured
1.5 in hail
Reported by
GOVT OFFICIAL
Coordinates
32.750, -97.350

Occurred at the Fort Worth NWS Office.

Hail, Tarrant

When
July 22, 6:12 PM CST
Where
Tarrant County, Ft Worth
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.750, -97.350

Occurred at Interstate 30 and North Beach.

Thunderstorm Wind, Tarrant

When
July 22, 6:17 PM CST
Where
Tarrant County, Ft Worth
Measured
60 kt (69 mph) estimated sustained
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
32.750, -97.350

At Northeast 28th street and Sylvania, the roofs of two bars were blown off and a service station was heavily damaged. Trees were also blown down in Northeast Fort Worth.

Thunderstorm Wind, Tarrant

When
July 22, 6:23 PM CST
Where
Tarrant County, Ft Worth
Measured
60 kt (69 mph) estimated sustained
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
32.750, -97.350

Large tree limbs broken in downtown Fort Worth.

Thunderstorm Wind, Tarrant

When
July 22, 6:35 PM CST
Where
Tarrant County, Ft Worth
Measured
60 kt (69 mph) estimated sustained
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
32.750, -97.350

A billboard was blown down just north of downtown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378568, 5378552, 5378553, 5378554, 5378555, 5378556, 5378557, 5378558, 5378559, 5378560, 5378561, 5378562, 5378569, 5378563, 5378564, 5378565, 5378566, 5378567.